On the noise-induced passage through an unstable periodic orbit II: General case

Nils Berglund and Barbara Gentz
SIAM J. Math. Anal. 46 (1):310-352 (2014)

Consider a dynamical system given by a planar differential equation, which exhibits an unstable periodic orbit surrounding a stable periodic orbit. It is known that under random perturbations, the distribution of locations where the system's first exit from the interior of the unstable orbit occurs, typically displays the phenomenon of cycling: The distribution of first-exit locations is translated along the unstable periodic orbit proportionally to the logarithm of the noise intensity as the noise intensity goes to zero. We show that for a large class of such systems, the cycling profile is given, up to a model-dependent change of coordinates, by a universal function given by a periodicised Gumbel distribution. Our techniques combine action-functional or large-deviation results with properties of random Poincaré maps described by continuous-space discrete-time Markov chains.

Mathematical Subject Classification: 60H10, 34F05 (primary), 60J05, 60F10 (secondary).

Keywords and phrases: Stochastic exit problem, diffusion exit, first-exit time, characteristic boundary, limit cycle, large deviations, synchronisation, phase slip, cycling, stochastic resonance, Gumbel distribution.


Journal Homepage

Published article:



       PDF file (540 Kb)